Mississippi, 2003

Damaging Wind in Mississippi, July 8, 2003

July 8, 2003 · NWS JAN · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Jul 8, 2:45 PM CST, 1 hour 15 minutes earlier.

Area forecast discussion, Jul 8, 2:45 PM CST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
345 PM CDT TUE JUL 8 2003

BEST MOISTURE INFLUX AND INSTABILITY WILL CONTINUE TO EXIST ALONG
AND WEST OF INTERSTATE 55 THROUGH WEDNESDAY AS THE WEAKENING UPPER
LOW OVER THE FAR WESTERN GULF CONTINUES IN TANDEM WITH SUBTROPICAL
RIDGE OVER SE CONUS...AND WILL CONTINUE THE HIGHER (SCT) DIURNAL
CONVECTIVE COVERAGE WEST VS. ISOLATED COVERAGE EAST.

A CHANGE IN THE WEATHER IS ON THE WAY BY THE WEEKEND...AS RELATIVELY
STRONG PUSH OF DRY AIR ASSOC WITH AN UNSEASONABLY STRONG SHORTWAVE
TROUGH MAKES IT INTO THE LOWER MS VALLEY REGION BY LATE THURS AND
FRIDAY. IT APPEARS THERE WILL BE OPPORTUNITY FOR ORGANIZED
THUNDERSTORM ACTIVITY TO ACCOMPANY THE FRONTAL PASSAGE ESPECIALLY
LATE THURSDAY...AND A MENTION OF A FEW SEVERE THUNDERSTORMS HAS BEEN
ADDED TO THE LATEST HWO. BETTER DYNAMICS LIFTING NORTH OF AREA
SHOULD PRECLUDE ANY SORT OF OUTBREAK. HAVE FOLLOWED FASTER GFS/UKMET
FOR FRONTAL POSITIONING FOR FRIDAY WITH SHEAR AXIS LOOKING TO SET UP
SE OF AREA OVER THE WEEKEND. SATURDAY/SUNDAY LOOK MOSTLY DRY EXCEPT
FOR SE MOST AREA.

LATTER PORTIONS OF EXTENDED VERY MUCH IN DOUBT GIVEN CURRENT
TROPICAL SITUATION (SEE LATEST INFORMATION CONCERNING T.S. CLAUDETTE
FROM NHC). IN ANY CASE...THE GFS ATTEMPTS TO BUILD THE SUBTROPICAL
RIDGE TO OUR NORTH THUS CREATING A DEEP EASTERLY FLOW THAT WOULD BE
SUPPORTIVE OF SEABREEZE TSTM ACTIVITY TO AFFECT SRN PORTIONS OF THE
FORECAST AREA.

.JAN...
AR...NONE.
LA...NONE.
MS...NONE.

43
Hazardous weather outlook, Jul 8, 1:06 PM CST, 2 hours 54 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
091906-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
206 PM CDT TUE JUL 08 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND WEDNESDAY...

...THUNDERSTORMS...
SCATTERED THUNDERSTORMS ARE ANTICIPATED ACROSS SOUTHEAST
ARKANSAS... NORTHEAST LOUISIANA AND MUCH OF MISSISSIPPI THIS
EVENING AND AGAIN WEDNESDAY AFTERNOON. ORGANIZED SEVERE
THUNDERSTORMS ARE NOT EXPECTED.

THE ATMOSPHERE OVER THE LOWER MISSISSIPPI VALLEY WILL REMAIN VERY
MOIST AND UNSTABLE...WHICH WILL ALLOW SCATTERED THUNDERSTORMS TO
DEVELOP... PARTICULARLY DURING THE AFTERNOON AND EVENING HOURS
FROM ABOUT 1 PM THROUGH 9 PM. FREQUENT LIGHTNING...TORRENTIAL
DOWNPOURS OF RAIN...AND WIND GUSTS TO 35 MPH WILL BE THE MAIN
RISKS WITH ANY THUNDERSTORMS THAT DEVELOP.

...FLOODING...
SHOWERS AND THUNDERSTORMS WILL PRODUCE ISOLATED HEAVY RAINFALL
AMOUNTS THIS EVENING AND AGAIN WEDNESDAY AFTERNOON ACROSS EXTREME
SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA AND PORTIONS OF WEST
MISSISSIPPI. THE HEAVY RAINFALL MAY RESULT IN MINOR FLOODING OF
STREETS AND LOW LYING AREAS DUE TO NEARLY SATURATED SOILS ACROSS
THE AREA.

AN UPPER LEVEL LOW PRESSURE SYSTEM WILL CONTINUE TO MOVE WEST
INTO EASTERN TEXAS.  THIS FEATURE WILL HELP INSTIGATE SHOWERS AND
THUNDERSTORMS...ESPECIALLY DURING THE AFTERNOON AND EVENING
HOURS.	ANY THUNDERSTORMS THAT DEVELOP WILL BE CAPABLE OF
PRODUCING TORRENTIAL DOWNPOURS OF RAIN. WHILE WIDESPREAD HEAVY
RAINFALL IS NOT EXPECTED...   ISOLATED VERY HEAVY RAINFALL
AMOUNTS OF ONE INCH OR SO IN LESS THAN ONE HOUR WILL LIKELY
PRODUCE RUNOFF...LEADING TO TEMPORARY...MINOR FLOODING OF STREETS
AND LOW LYING AREAS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY...

...DAYS TWO AND THREE...WEDNESDAY NIGHT THROUGH FRIDAY...
A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE LATE THURSDAY INTO
FRIDAY.

A COLD FRONT WILL MOVE SOUTHWARD TOWARD THE LOWER MISSISSIPPI
RIVER VALLEY THURSDAY AFTERNOON AND MOVE THROUGH THE REGION BY
FRIDAY AFTERNOON.  A WARM...MOIST...UNSTABLE AIRMASS AHEAD OF
THIS FRONT WILL BE FAVORABLE FOR THE DEVELOPMENT OF SHOWERS AND
THUNDERSTORMS.	WHILE THE BULK OF THE ENERGY ASSOCIATED WITH THIS
SYSTEM WILL PASS TO THE NORTH OF THE AREA...A FEW STORMS MAY
BECOME SEVERE WITH STRONG WINDS AND HEAVY RAINFALL THE PRIMARY
RISKS.

...DAYS FOUR THROUGH SEVEN...FRIDAY NIGHT THROUGH TUESDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...IS NOT ANTICIPATED THROUGH TONIGHT.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Rankin

When
July 8, 4:00 PM CST
Where
Rankin County, Brandon
Measured
50 kt (58 mph) estimated sustained
Property damage
$1,000
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
32.267, -89.983

Numerous large limbs were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2003Every state in 2003This day in weather historyWarnings in Mississippi, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5366030.